Ohio, 2011

Damaging Winds in Ohio, July 2, 2011

July 2, 2011 · NWS CLE · 4 events in 4 counties and zones

Showers and thunderstorms fired up ahead of an approaching cold front during the evening hours on July 2nd. A large cluster of thunderstorms entered the waters of Lake Erie from the north, and pushed to the southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Showers and thunderstorms fired up ahead of an approaching cold front during the evening hours on July 2nd. A large cluster of thunderstorms entered the waters of Lake Erie from the north, and pushed to the southeast. The convection hit the lakeshore east of Cleveland shortly before 9:00pm EST. An hour later, locations along the shoreline west of Cleveland were hit. Severe thunderstorms continued to roll through the area for the next few hours before coming to an end.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 2, 8:09 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 2, 8:09 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
909 PM EDT SAT JUL 2 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION OVERNIGHT...FOLLOWED BY
HIGH PRESSURE FROM SUNDAY INTO MID WEEK. DRIER AND MORE
SEASONABLE WEATHER IS EXPECTED IN THIS PATTERN. THERE WILL
BE A GRADUAL WARM UP EACH DAY...WITH ANOTHER COLD FRONTAL PASSAGE
EXPECTED WEDNESDAY NIGHT.

&&

.NEAR TERM /THROUGH SUNDAY/...
LINEAR MCS MOVING SOUTH ACROSS THE LAKE AT THIS TIME. WIDESPREAD
REPORTS OF DAMAGE RECEIVED BY SPC IN SOUTHWEST ONTARIO WITH THIS LINE.
THE AIR MASS SOUTH OF LAKE ERIE IS SLIGHTLY MORE STABLE AND CAPPED.
THE STORMS WILL LIKELY WEAKEN AS THEY MOVE SOUTH ACROSS THE LAKE
BUT ISOLATED WIND DAMAGE IS STILL POSSIBLE WITH THE MCS. I WILL
UPDATE ZONES TO INCREASE PROBABILITY OF THUNDERSTORMS IN THE AREAS
NEAR THE LAKE. I WILL KEEP HIGH CHANCE/LIKELY FOR THE SOUTHERN
SECTIONS OF THE AREA.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
SFC HIGH PRES WILL BUILD IN BEHIND THE FRONT WITH DRIER AIR
ERODING THE MUGGY CONDITIONS ACROSS THE REGION. THICKNESSES ARE
NOT DROPPING MUCH BEHIND THE FRONT...SO TEMPS WILL BE SEASONABLE
IN THE LOWER 80S...COOLER NEAR THE LAKESHORE WITH NW WINDS. H850
TEMPS WILL BE RISING ON THE 4TH SO WILL SEE TEMPS A FEW DEG WARMER
ON MON. A VORT MAX IS PROGGED TO SWING THROUGH THE AREA EARLY
MON...HOWEVER GIVEN HOW DRY THE AIRMASS IS NOT ANTICIPATING
SHOWERS AT THIS TIME. THERE WILL BE AN INCREASE IN CLOUD COVER AS
IT PASSES...BUT THIS SHOULD CLEAR OUT BY THE AFTERNOON. ANOTHER
SEASONABLE AND DRY DAY ON TAP FOR TUE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
GFS AND ECMWF BOTH TRENDING WITH A WEAK COLD FRONT TO PUSH ACROSS
THE AREA LATE WEDNESDAY INTO WEDNESDAY NIGHT.  THIS FAR OUT INSTEAD
OF GOING LIKELY POPS WENT 40 POP WITH SCATTERED TSRA.  CHANCE FOR A
FEW LINGERING SHOWERS/TSRA IN THE SE THURSDAY MORNING.  AFTER THAT
HIGH PRESSURE MOVES OVER THE AREA AND HOLDS FAST THROUGH THE
FORECAST PERIOD.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
FIRST CONCERN IS CONVECTION ON THE HORIZON ALONG COLD FRONT FROM
DETROIT TO NORTHEAST INDIANA. MUCH OF IT IS TRENDING MORE
SOUTHEAST SO SEGMENT OVER ONTARIO ON TARGET FOR CLE/ERI/YNG.
SECOND MAJOR SEGMENT OVER NRN IND MAY CLIP FDY. IN BETWEEN NEW
CONVECTION MAY ALSO DEVELOP. ALL OF THIS IS WITH A COLD FRONT THAT
WILL MOVE ACROSS TONIGHT. MAY GET SCT-BKN 030-040 IN THE WAKE OF
THE FRONT EARLY SUNDAY MORNING...BUT IMPROVING BY MIDDAY. HIGH
PRESSURE FOR THE REMAINDER OF SUNDAY.

OUTLOOK...NON-VFR POSSIBLE SUNDAY MORNING IN THUNDER/BR.

&&

.MARINE...
WATCHING A LING OF STRONG THUNDERSTORMS ACROSS SE LOWER MI INTO
ONTARIO MOVING SOUTHEAST. WILL HAVE TO KEEP AN EYE ON THIS ACROSS
WATERS EAST OF CLE AFTER DARK. OTHERWISE SCATTERED SHOWERS/TS
POSSIBLE ACROSS THE WEST HALF. SOUTH TO SOUTHWEST FLOW OVER THE
LAKE NOW WILL TURN TO THE NORTHWEST OVERNIGHT WITH THE PASSAGE OF
A COLD FRONT. OUTSIDE OF THUNDERSTORMS DO NOT EXPECT WIND SPEEDS
TO EXCEED 15 KNOTS OVERNIGHT SO DO NOT EXPECT A SMALL CRAFT
ADVISORY. LIGHT WIND SPEEDS WILL OCCUR FROM A NORTHERLY DIRECTION
INTO MONDAY. WEST TO SOUTHWEST WINDS SHOULD RETURN ON WEDNESDAY
AHEAD OF THE NEXT WEAK COLD FRONT. MODELS IN AGREEMENT MOVING WEAK
FRONT ACROSS THE LAKE WEDNESDAY NIGHT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...JAMISON
NEAR TERM...GARNET
SHORT TERM...JAMISON
LONG TERM...DJB
AVIATION...OUDEMAN
MARINE...DJB
Hazardous weather outlook, Jul 2, 4:18 AM EST, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
518 AM EDT SAT JUL 2 2011

LEZ061-142>149-162>169-OHZ010>014-020>023-029>033-037-038-047-089-
PAZ001>003-031000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
518 AM EDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT.
THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>009-017>019-027-028-036-031000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-MARION-
518 AM EDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT.
THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

TEMPERATURES THIS AFTERNOON ARE EXPECTED TO RANGE AROUND THE LOWER
90S. THE TEMPERATURES COMBINED WITH HUMIDITY WILL CAUSE HEAT INDEX
VALUES TO RANGE APPROACHING 100 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 2, 8:13 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
913 PM EDT SAT JUL 2 2011

OHZ014-089-PAZ001>003-030215-
CRAWFORD PA-ASHTABULA INLAND OH-SOUTHERN ERIE PA-NORTHERN ERIE PA-
ASHTABULA LAKESHORE OH-
913 PM EDT SAT JUL 2 2011

A LINE OF THUNDERSTORMS IS MOVING SOUTH ACROSS LAKE ERIE FROM
CANADA.  WHILE THIS LINE OF STORMS IS SHOWING A GENERAL WEAKENING
PATTERN...STRONG GUSTY WINDS...HEAVY RAIN AND DANGEROUS LIGHTNING
ARE POSSIBLE.  THIS LINE WILL BE APPROACHING THE NEARSHORE AREAS OF
LAKE ERIE BY 10PM.

GARNET
Special weather statement, Jul 2, 9:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1012 PM EDT SAT JUL 2 2011

OHZ007>012-030245-
CUYAHOGA OH-LORAIN OH-OTTAWA OH-LAKE OH-SANDUSKY OH-ERIE OH-
1012 PM EDT SAT JUL 2 2011

...STRONG THUNDERSTORMS MOVING SOUTHEAST ACROSS LAKE ERIE...

A LINE OF STRONG THUNDERSTORMS WITH STRONG WINDS AND FREQUENT
LIGHTNING ARE SINKING SOUTHWARD ACROSS LAKE ERIE. THESE STORMS ARE
EXPECTED TO MOVE ASHORE BETWEEN NOW AND MIDNIGHT...AFFECTING THE
ISLANDS FIRST. THEY MAY HAVE GUSTS IN EXCESS OF 50 MPH. OUTFLOW IN
ADVANCE OF THESE STORMS IS PRODUCING GUSTS BETWEEN 25 AND 35 MPH.

OUDEMAN

The radar

The Cleveland radar (KCLE), 78 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 2, 9:15 PM EST
Where
Lake County, Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.770, -81.050

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Cuyahoga

When
July 2, 9:40 PM EST
Where
Cuyahoga County, Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.470, -81.750

Thunderstorm winds downed several large tree branches.

Thunderstorm Wind, Lorain

When
July 2, 9:47 PM EST to 10:10 PM EST
Where
Lorain County, Lorain to 4 mi N of Wellington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.470, -82.180

Thunderstorm winds downed numerous large tree branches in the area.

Thunderstorm Wind, Erie

When
July 2, 10:25 PM EST
Where
Erie County, Vermilion
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.420, -82.370

Thunderstorm winds downed several large trees. Power outages resulted from the downed trees on powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324218, 324217, 324220, 324219.